Florida, 2007Hail and Damaging Winds in Florida, May 17, 2007
May 17, 2007 · NWS JAX · 5 events in 1 county or zone
A cold front pushed through the forecast area during the afternoon. Coupled with good instability and low level boundaries like the sea breeze, severe storms fired over Duval county during the late afternoon of May 17, 2007.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed through the forecast area during the afternoon. Coupled with good instability and low level boundaries like the sea breeze, severe storms fired over Duval county during the late afternoon of May 17, 2007.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 17, 1:53 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, May 17, 1:53 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
253 PM EDT THU MAY 17 2007
.SHORT TERM...A COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD THIS
AFTERNOON AND THIS EVENING. DAYTIME HEATING...DEW POINTS IN THE
LOWER TO MID 60S AND WEAK LIFT FROM THE FRONT HAVE TRIGGERED
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. VIS IMAGERY SHOWS WEST
COAST SEA BREEZE JUST MOVING INTO THE WESTERN PORTIONS OF OUR
CWA...WHILE AN EAST COAST SEA BREEZE HAS FINALLY STARTED TO MOVE
INLAND AS WELL. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE INTO
THIS EVENING AS THE SEA BREEZES CONVERGE AND MOVE EASTWARD...WHILE
THE FRONTAL BOUNDARY CONTINUES TO PUSH SOUTHWARD.
VEERING WINDS ASSOCIATED WITH THE TROUGH HAVE SHIFTED THE SMOKE
PLUME TODAY WHILE MIXING HAS ALLOWED THIS TO REACH THE SURFACE.
VISIBILITIES NEAR THE GEORGIA AND NORTHERN FLORIDA COASTS HAVE DROPPED
AS LOW AS 3/4 MILE. A WIND SHIFT TO THE NORTH WILL KEEP THIS
PLUME MAINLY OVER FLORIDA FOR TOMORROW...ESPECIALLY IN AREAS
CLOSEST TO THE FIRE NEAR U.S. 441 AND I-10.
BREEZY CONDITIONS ARE EXPECTED ALONG THE COAST TOMORROW. A DRY
FORECAST WILL CONTINUE THROUGH SATURDAY.
.LONG TERM...SUNDAY THROUGH WEDNESDAY...HIGH PRESSURE WILL ONCE
AGAIN DOMINATE IN THE EXTENDED WITH DRY CONDITIONS. A NORTHEAST
FLOW BRINGS THE POTENTIAL FOR ISOLATED COASTAL SHOWERS...OTHERWISE
THE NEXT BEST CHANCE OF RAIN LOOKS TO BE THURSDAY OR FRIDAY.
&&
.MARINE...LIGHT AND VARIABLE FLOW WILL SHIFT TO NORTH TO NORTHEAST
LATE TONIGHT FOLLOWING FRONTAL PASSAGE. SCEC CONDS EXPECTED FOR
FRIDAY AS HIGH PRESSURE GRADIENT INCREASES.
&&
.FIRE WEATHER...RED FLAG WARNING WILL BE ISSUED FOR FL ZONES ON
FRIDAY WITH MORE MARGINAL CASE FOR SE GA SO WILL ISSUE A WATCH.
WINDS MAY ALSO INITIATE RED FLAG CONDS ON FRI BUT HIGHEST WINDS WILL
BE NEAR THE ERN HALF OF THE FL ZONES WHERE GRADIENT WILL BE STRONGER.
LOWER RH ANTICIPATED FOR SATURDAY AFTERNOON AS HIGH PRESSURE BUILDS
IN FROM THE N. HAVE ISSUED A WATCH FOR MOST OF THE CWA.
&&
.AVIATION...SMOKE AFFECTING MOST OF THE TAF SITES WITH JAX HAVING GONE
DOWN INTO THE IFR CONDS FOR THE PAST SEVERAL HOURS. SSI HAS IMPROVED
TO MVFR AND EXPECTED TO REMAIN THAT WAY OUTSIDE OF ANY CONVECTION.
HAVE TEMPO FOR TSRA OVER THE NEXT FEW HOURS AND THEN VCSH LATER
TONIGHT. IMPROVED CIGS AND VIS EXPECTED BY 12Z SAT ON NLY FLOW
ALTHOUGH SMOKE STILL POSSIBLE AT JAX/CRG/GNV SITES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 57 82 51 80 / 10 0 0 0
SSI 65 78 61 75 / 30 0 0 0
JAX 62 81 56 79 / 30 0 0 0
SGJ 65 78 63 77 / 40 0 0 0
GNV 62 84 56 83 / 20 0 0 0
OCF 63 85 56 83 / 30 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH SATURDAY AFTERNOON FOR ALACHUA-BAKER-BRADFORD-
CLAY-COLUMBIA-DUVAL-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-
SUWANNEE-UNION.
RED FLAG WARNING FROM 12 PM TO 7 PM EDT FRIDAY FOR ALACHUA-BAKER-
BRADFORD-CLAY-COLUMBIA-DUVAL-GILCHRIST-HAMILTON-MARION-
NASSAU-PUTNAM-SUWANNEE-UNION.
GA...FIRE WEATHER WATCH FRIDAY AFTERNOON FOR APPLING-ATKINSON-BACON-
BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-JEFF DAVIS-PIERCE-
WARE-WAYNE.
FIRE WEATHER WATCH SATURDAY AFTERNOON FOR APPLING-ATKINSON-BACON-
BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-INLAND CAMDEN-INLAND
GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.
AM...NONE.
&&
HURLBUT/SHASHY/KERNSHazardous weather outlook, May 17, 9:36 AM EST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1036 AM EDT THU MAY 17 2007
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-180900-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1036 AM EDT THU MAY 17 2007
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...
...LARGE WILDFIRES CONTINUE ACROSS PARTS OF THE AREA...
.THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE FORECAST
AREA. THE STRONGEST ACTIVITY IS EXPECTED THIS AFTERNOON AND
EVENING ACROSS NORTHEAST FLORIDA WITH SMALL HAIL AND STRONG WIND
GUSTS POSSIBLE. THUNDERSTORM ACTIVITY WILL PUSH OFFSHORE TONIGHT AND
END BY EARLY FRIDAY MORNING OVER THE COASTAL WATERS. STORMS WILL
MOVE TO THE EAST AND SOUTHEAST AROUND 10 TO 15 MPH.
.WILDFIRE AND DENSE SMOKE IMPACT...
LARGE WILDFIRES CONTINUE ACROSS THE REGION. RESIDENTS ARE URGED TO
FOLLOW THE ADVICE OF LOCAL AUTHORITIES. PEOPLE WITH RESPIRATORY
PROBLEMS AND THE ELDERLY SHOULD REMAIN INDOORS IN AREAS WITH THICK
SMOKE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
WILDFIRE AND SMOKE IMPACTS ARE EXPECTED THROUGH MUCH OF THE PERIOD.
DANGEROUS FIRE WEATHER CONDITIONS WILL EXIST DUE TO A DRIER AIRMASS
OVER THE REGION FROM FRIDAY THROUGH THE WEEKEND AND RED FLAG WARNINGS
WILL LIKELY BE IN EFFECT OVER PORTIONS OF THE AREA.
A MODERATE RISK OF RIP CURRENTS IS EXPECTED FRIDAY THROUGH THE
WEEKEND AS NORTHEAST FLOW DEVELOPS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
HESS/SHASHY
In the hours before
Special weather statement, May 17, 11:50 AM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1250 PM EDT THU MAY 17 2007
AMZ450-452-454-470-472-474-FLZ023>025-030>033-036>038-GAZ136-150>154-
164>166-172200-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-BAKER-BRADFORD-
BRANTLEY-CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-DUVAL-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-
GLYNN (COASTAL)-GLYNN (INLAND)-NASSAU-PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-UNION-WARE-
WAYNE-
1250 PM EDT THU MAY 17 2007
...AREAS OF DENSE SMOKE WILL CONTINUE THROUGH THIS EVENING...
AREAS OF DENSE SMOKE FROM THE ONGOING WILDFIRES ARE AFFECTING
PORTIONS OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA AS WELL AS THE
COASTAL WATERS. WIDESPREAD REDUCED VISIBILITIES ARE EXPECTED WITH THE
WORST VISIBILITIES LIKELY FROM IN THE JACKSONVILLE METRO AREA
INTO COASTAL SOUTHEAST GEORGIA. A FEW LOCATIONS HAVE REPORTED
VISIBILITIES BRIEFLY DOWN TO A QUARTER OF MILE OVER GLYNN AND CAMDEN
COUNTIES.
COUNTY OFFICIALS ARE REQUESTING THAT YOU PLEASE DO NOT CALL 9 1 1 TO
REPORT A FIRE UNLESS YOU CAN ACTUALLY SEE FLAMES.
PERSONS WHO HAVE RESPIRATORY AILMENTS THAT CAN BE TRIGGERED BY SMOKE
SHOULD CONSIDER STAYING INDOORS. MOTORISTS SHOULD ALSO BE ALERT
FOR SUDDEN CHANGES IN VISIBILITY.
ARS
Special weather statement, May 17, 2:38 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
338 PM EDT THU MAY 17 2007
GAZ150-163-172030-
CLINCH-WARE-
338 PM EDT THU MAY 17 2007
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME EASTERN
CLINCH AND WARE COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 430 PM EDT...
AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF ARGYLE...MOVING EAST AT
10 TO 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
MANOR THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
DEESE
Special weather statement, May 17, 3:25 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 PM EDT THU MAY 17 2007
GAZ150-152-164-172115-
BRANTLEY-CHARLTON-WARE-
425 PM EDT THU MAY 17 2007
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
CHARLTON...BRANTLEY AND EXTREME EASTERN WARE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...
AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTHWEST OF RACE POND...OR 10
MILES SOUTHEAST OF WAYCROSS...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HOBOKEN...WINOKUR AND
HICKOX THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
DEESE
Special weather statement, May 17, 3:49 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 PM EDT THU MAY 17 2007
FLZ025-172130-
DUVAL-
449 PM EDT THU MAY 17 2007
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN DUVAL
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 530 PM EDT...
AT 449 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF JACKSONVILLE
HEIGHTS...OR 5 MILES NORTHWEST OF ORANGE PARK...MOVING EAST AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
NORMANDY...ORTEGA...RIVERSIDE...SAN MARCO...UNF AND ARLINGTON
THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
DEESE
Hail, Duval
- When
- May 17, 4:32 PM EST to 4:35 PM EST
- Where
- Duval County, 2.83 mi SSE of Simpson Yard
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.310, -81.720
Penny size hail was reported near the intersection of Cassat Avenue and Normandy Blvd.
Thunderstorm Wind, Duval
- When
- May 17, 4:35 PM EST to 4:40 PM EST
- Where
- Duval County, 2.16 mi NNE of Jacksonville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.380, -81.660
Widespread wind damage occurred across the north side of Jacksonville from a downburst. Numerous trees, power lines and light poles were blown down with the most damage reported along Lem Turner near the intersection of Rowe Avenue. Several businesses had signs blown down and damaged in the area. Power lines were blown down across Hilly Road, and trees fell on homes along Pangola Road. Jacksonville Electric Authority reported 7,000 residents in the area were without power.
Hail, Duval
- When
- May 17, 4:36 PM EST to 4:39 PM EST
- Where
- Duval County, 0.91 mi NW of Chaseville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.390, -81.630
Thunderstorm Wind, Duval
- When
- May 17, 5:17 PM EST
- Where
- Duval County, 0.6 mi W of Jacksonville Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.250, -81.790
Large trees and large tree limbs were blown down in the Peach Harbor Subdivision.
Thunderstorm Wind, Duval
- When
- May 17, 5:20 PM EST
- Where
- Duval County, 2.39 mi SSE of (Nzc)nas Cecil Fld
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.190, -81.860
Large trees fell on a home off of Miami Road near Normandy and Romona as well as on a home carport on 5th Avenue near Lem Turner.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in New Mexico, May 17, 2007$20,000 · 1.5 in hail · 1 event
- Hail in Colorado, May 17, 20070.88 in hail · 3 events
- Hail in South Dakota, May 17, 20072.75 in hail · 3 events
- Hail and Damaging Wind in Montana, May 17, 20071.25 in hail · 2 events
- Flood in Maine, May 17 to 18, 20071 event
- Waterspout in Gulf of Mexico, May 17, 20071 event
- Tornado in Wyoming, May 17, 2007EF0 · 1 event
- Tornado in Florida, May 17, 2007EF0 · 1 event
- Hail in Colorado, May 17, 20070.88 in hail · 1 event
- Hail in South Dakota, May 17, 20070.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21999, 22008, 22002, 22010, 22013.